Anesthesia | Could Anesthesia be Causing my Symptoms?
The medications and procedures used with modern anesthesia should all be out of your system within 24-48 hours. Nonetheless, some women find they have unexplained symptoms for weeks and months following their hysterectomy.
There are a few things to keep in mind when trying to figure out the cause of any unexplained symptoms following your hysterectomy. 1) Your body has just undergone a process, not a single act, so the combination of events could be responsible for your symptoms. 2) You also had a health condition that led to the surgery, so your health may have already been compromised before you ever entered the operating room.
In addition, you may have been using medications in the days leading to and following your surgery, besides the medications needed during the surgery. Each of those can have an impact on how your body functions depending on the medication and how it affects you. It is possible some of the anesthetic agents cause hormonal changes in the adrenal glands. Furthermore, you may have made other changes to your diet and lifestyle in the days leading to and following your hysterectomy, and those changes can also impact how your body functions. And when talking about a hysterectomy, you have to remember that whether or not the ovaries are removed, your hormonal balance can be affected, leading to new health issues and symptoms.
Anesthesia is only done in conjunction with a surgery, so though it can affect your body during the procedure, residual side effects are more likely the result of the surgery and trauma you endured. Some say that having major surgery is much like getting hit by a truck—the wounds are just neater. In other words, it is the surgery that creates the long-term issues, not the anesthesia. The anesthesia simply made it possible for your surgeon to perform your major surgery in a safer and more comfortable manner for you. Recovery from the surgical trauma is what is more likely to cause longer term side effects and symptoms as your body heals, adjusts, and responds to all it has gone through.
Many of the long-term side effects experienced after a surgery such as a hysterectomy are the result of a combination of events. The act of surgery can set off a domino effect of symptoms including inflammation, pain, nervous system response, and hormonal changes. Each of those alone can cause residual symptoms, and combined they can contribute to even more symptoms. If you are experiencing long term side effects following your hysterectomy, sit down and discuss them with your doctor. Together you may be able to pinpoint their cause and come up with an adequate treatment plan.
This content was written by staff of HysterSisters.com by non-medical professionals based on discussions, resources and input from other patients for the purpose of patient-to-patient support. Reprinted with permission: Anesthesia | Could Anesthesia be Causing my Symptoms?